Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight Loss
May 8, 2008

I have been HIV since 1995 and have been healthy with undetectable viral loads. I am currently taking Atripla once a day only. I noticed I have been losing weight/fat in my face, butt, and legs. My numbers look great. Any suggestions on what to do to stop the fat lost? I am asked daily by people are you losing weight.. I don't want to continue down this path so I was hoping there was something else I can take. Can I stop taking the medicine? Help please. Thanks in advance.

Response from Dr. Pierone

Based on currently available data, Atripla appears to be the regimen least likely to result in lipodystrophy, but it can certainly occur. Whether some of the newer agents, particularly Isentress will be more fat friendly than NNRTI's, is not yet known yet.

So what to do?

Facial fillers represent the first line for management of facial lipoatrophy. The two agents approved in the United States are Sculptra and Radiesse. There are patient assistance programs available to facilitate access to these medications. However, there is a injection fee in addition to cost of the fillers and these rates vary considerably.

Stopping treatment may be an option. Treatment interruption has fallen out of favor, but some patients are on therapy for many years with normal CD4+ lymphocyte counts and may be able to get off medications for a while. This is not on option for everyone and stopping treatment has to be carefully considered and discussed with your clinician. Aside from stopping, a change to an Isentress-based regimen may be considered, but not based on hard data.

I hope this information helps and best of luck!



Previous
Facial wasting/ surgery
Next
What is Best Treatment for Facial Lipodystrophy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement